Texas, 2012

High Wind in Texas, April 23, 2012

April 23, 2012 · NWS MAF · 1 event in 1 county or zone

The passage of a strong cold front resulted in high winds through Guadalupe Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The passage of a strong cold front resulted in high winds through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 4:55 AM MST, 56 minutes earlier.

Area forecast discussion, Apr 23, 4:55 AM MST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 AM CDT MON APR 23 2012

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT AREA TAF SITES THROUGH THE NEXT 24
HOURS. THE LATEST RADAR DATA SHOWS A FEW SHOWERS AND THUNDERSTORMS
ACROSS THE FAR WESTERN PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS
AND TRANS PECOS REGION. WE HAVE INCLUDED A TEMPO GROUP FOR -SHRA
AT KINK THROUGH 15Z. OTHERWISE... GUSTY EAST WINDS WILL CONTINUE
THIS MORNING...THEN TRANSITION TO THE SOUTHEAST BY LATE AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, Apr 23, 2:04 AM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 AM CDT MON APR 23 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
404 AM CDT MON APR 23 2012 /304 AM MDT MON APR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED TODAY ACROSS THE DAVIS AND
GUADALUPE MOUNTAINS AS WELL AS THE ADJACENT PLAINS OF SOUTHEAST
NEW MEXICO. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE
POTENTIAL FOR DRY LIGHTNING STRIKES AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN ACROSS THE DAVIS AND
GUADALUPE MOUNTAINS AS WELL AS THE PLAINS OF SOUTHEAST NEW MEXICO
ON TUESDAY. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE
POTENTIAL FOR DRY LIGHTNING STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 23, 5:51 AM MST to 8:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

Sustained northeast winds of 40-47 mph occurred through Guadalupe Pass in the wake of a strong cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370592.